TBA (19A101)

Polyethylene Glycol (PEG) Causing Anaphylaxis: An Under-Recognised Excipient In Certolizumab Pegol And Movicol

Author(s)

Eva McCabe1, Vincent Tormey2, John Paul Doran1

Department(s)/Institutions

1. Department of Rheumatology, University Hospital Galway 2. Department of Immunology, University Hospital Galway

Introduction

Certolizumab pegol (Cimzia) is the only pegylated Fc free anti-TNF monoclonal antibody currently available. Pegylation of biological proteins is when proteins and polyethylene glycol (PEG) undergo covalent conjugation resulting in increased drug stability. Macrogol is the international non-proprietary name for PEG. There have been several reports of macrogol-induced hypersensitivity reactions but this is the first report of macrogol anaphylaxis associated with certolizumab pegol.

Aims/Background

.

Method

.

Results

A 37-year lady was commenced on certolizumab for psoriatic arthritis that was refractory to etanercept and ustekinumab in combination with methotrexate. She had some success previously with phototherapy in managing her skin disease. She also had a history of allergic rhinitis and a documented anaphylactic reaction to Movicol and carried an Anapen. Upon returning home, she injected the first dose of certolizumab. Ten minutes later, she noticed an injection-site reaction before developing generalised urticaria, dyspnoea, wheeze and presyncope. Her sister administered her Anapen and she was transferred to her local emergency department. On review, she tachycardic and hypotensive but physical examination was otherwise normal. Blood results showed an elevated WCC (22.4), lactate (7.1) but all other results including serum tryptase were normal.

On further questioning of her allergic history, she revealed that she had experienced a similar reaction to Movicol (PED 3350) two years prior and was prescribed an Anapen. Following liaison with immunology, it was felt that the likely culprit for her hypersensitivity reactions was the macrogol present in both medications.This was confirmed on skin-prick testing for allergens. Repeat serum tryptase was normal, out-ruling mastocytosis. She was started on adalimumab following negative skin-prick testing and tolerated this well with good symptom control.

Conclusions

The management of macrogol allergies is challenging as they are widely used in industry (medications, cosmetics and detergents) and may be present in medications used to treat reactions e.g. anti-histamines and steroids. The learning points here are that enquiring about previous allergic reactions is vital, reporting of adverse drug reactions to drug manufacturers are clinicians' ethical responsibility and patients with previous anaphylactic reactions should be encouraged to carry an in-date adrenaline pen on their person and wear a Medic Alert bracelet.